Wednesday, June 15, 2005

Another setback.... 

Actually, I was feeling much better emotionally last night and was going to post about it. But first, I decided to go over some online courses I'd been taking at work before I'd gone on leave to see if I could catch up. I was surprised to discover that upon reviewing a few of them, not only did I not remember taking them, I could not keep up with the instructor or even understand much of what he was saying.

I took a break and had some supper before resuming one of the courses. About an hour after I'd finished eating, I suddenly got a stabbing pain in my upper abdomen, right where I used to get gallbladder attacks until my gallbladder was removed in 1999. Thanks to the wonders of fibromyalgia, the pain referred to my back and my ribs as well, making it hard to breathe deeply.

I decided I would go to the emergency room if it got any worse, which fortunately it didn't. I propped myself up on the couch and slowly sipped some water, and the pain gradually lessened over the next few hours until I felt ok enough to go to bed. The only thing I figured could be causing an attack like this would be the Provigil, which had been making me nauseous for a week.

So I called the neurologist's office first thing this morning and left a message with his nurse, detailing the problems I'd been having with the med. I got a call back a few hours later from the nurse, who said the doc wanted me to stop taking the Provigil. Because I have so many sensitivities, I am not going to try anything else new except Lunesta, which is similar to the Ambien I've been on for the past three years.

This is not the first abdominal attack I've had. There was another one a month ago when I was on an anti-inflammatory called Lodine. It went away when I stopped the med.

It occurs to me that maybe I'm develping an ulcer, so I made an appointment with my gastroenterologist. The earliest I can get in is July 6, but I feel like I should get it checked out if it has happened twice now. I thought since I'm taking Nexium I had a lower chance of ulcers from other meds?

I have done pretty much nothing else all day except inhabit the couch. I feel hung over and lethargic, which happens nearly every time I go off a med that has caused intolerable side effects. There's really nothing I can do except wait for my body to return to "normal".

I am concerned that if I am developing an ulcer, I may have to discontinue my arthritis med. My mobility is really hampered when I don't take anything. I guess I'll cross that bridge if I have to.

But in an odd way, I am relieved that I'm done trying new meds except the Lunesta. The process is such an emotional and physical roller coaster for those of us with multiple sensitivities. I am satisfied I have tried everything to get better that is reasonable for me to try.

I know a lot of people think that when you quit trying new treatments and pushing to get better, you are giving in and letting the illness win. I don't see it that way. When you have ailments that are not curable, after you have tried all the reasonable options, eventually, you have to make peace with yourself and make do with the hand you're dealt.

I will likely lie a bit low the next few weeks (except for some social commitments) before my evaluation on July 5 to determine if I can go back to work. If I'm not going back, I will have a fight on my hands with the disability insurance company which will take a lot of my energy. Maybe I'll pretend I'm on vacation until then?

Comments: Post a Comment

This page is powered by Blogger. Isn't yours?